Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

195 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

For some time now I have been getting very cold,

Answered by
Dr.
Dr. Noble Zachariah

Internal Medicine Specialist

Practicing since :1974

Answered : 2234 Questions

default
Posted on Fri, 11 Jan 2019 in Medicines and Side Effects
Question: For some time now I have been getting very cold, weak, and tired after eating, and an hour or two I begin overheating and get terrible heart palpitations. My doctor isn't being much help. I think my thyroid labs have been normal.

I first noticed this when I switch my HIV meds/and switched back to BRAND NAME LAMICTAL from the generic, so I'm not sure which is responsible. The reaction is less likely if I remove one of these meds. Strangely also being on a serotonergic antidepressant (Celexa, Nardil) increases the phenomenon.

Other factors:
-I have put on a lot of weight AND drinking/smoking nightly since starting MAOI's...especially Nardil
-Other meds include Lamictal 150 mgs; .25 mg klonopin at night OR in the afternoon.
-I recently started taking disulfiram to stop drinking but I take it every other day because I know it is hard on my liver
-For sleep I will take 100mg gabapentin and/or 25mg trazodone and/or .5 mg ativan
- For nightmares, palpitations, anxiety I will take 5 mg propranolol or 1-2 mgs prazosin. I have noticed I tend to get rebound fluctuations in blood pressure when I take prazosin.
-to offset Nardil lethargy/cognitive problems I take either 50 mgs modafinil OR 2.5 mgs ritalin. On occasion If I take the modafinil in the morning and have issues in the late afternoon I will also take 2.5 mgs ritalin.
doctor
Answered by Dr. Noble Zachariah 1 hour later
Brief Answer:
More information required

Detailed Answer:
Hello,
Welcome and thanks for your query.
I understand your concern.
It is a complex situation as you are on a number of medicines.
Please check whether this problem is related to any type of food especially food rich in carbohydrates.
Do get back to me with your input
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Noble Zachariah 1 hour later
it definitely occurs more with carbohydrates
doctor
Answered by Dr. Noble Zachariah 7 hours later
Brief Answer:
Likely to be reactive hypoglycemia.

Detailed Answer:
Welcome back.
Carbohydrates that are high GI ( Glycemic Index) like refined flour, sweets and simple sugars raise the blood sugar high. The body's own corrective mechanisms through release of insulin and other means drive the sugar down. As this happens, the sugar can go below normal ( reactive hypoglycemia). Your symptoms are likely to be due to the same.
But if you eat low GI food like nuts, pulses, complex carbohydrates, you may not experience the same symptoms.

Do get back to me if you have further queries.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Noble Zachariah 43 minutes later
why did this only start happening in relations to specific medication changes? I am worried about acidosis or other metabolic/hormonal problems, particularly from the HIV meds
doctor
Answered by Dr. Noble Zachariah 12 minutes later
Brief Answer:
Discussion follows

Detailed Answer:
Thanks for getting back.
The medicines may have an influence on the glucose handling of the body. The fact that you are putting on weight points to increased influx of sugar into the tissues and this not being burned away by exercise. The two together make the reason of reactive hypoglycemia more likely than acidosis.
You could check on your Thyroid function tests as it may be associated with your weight gain and tiredness. Acidosis is associated with air hunger and since that is not a symptom, it is less likely. Check your kidney functions if you are worried.
Do get back to me after you have made the food change I suggested and let us if that makes any difference.

Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Noble Zachariah 7 hours later
I definitely see the metabolic issues you are discussing! My diet and the changes caused from the Nardil are obvious.

But I was careful to notice again today. What's really standing out is a feeling of nausea, weakness, and then feeling like I will pass out Whenever I eat something...even something almost completely carb-free. Similarly I feel bad whenever I take a dose of Nardil or klonopin. This particular experience began after starting disulfiram again this Monday.

In looking at my "diary" I see the same thing happened two weeks ago when I started taking the disulfiram but I didn't correlate it with anything. I took a week off in between and didn't have these symptoms.

I did a medscape search and came up with the following interactions:

clonazePAM disulfiram
Applies to: Klonopin (clonazepam), Antabuse (disulfiram)

ADJUST DOSE: The combination of disulfiram and benzodiazepines may increase CNS depression. The mechanism may relate to the inhibition of hepatic oxidation of benzodiazepines by disulfiram.

phenelzine disulfiram
Applies to: Nardil (phenelzine), Antabuse (disulfiram)

MONITOR: Delirium has been observed during the coadministration of disulfiram and monoamine oxidase inhibitors (MAOIs). The mechanism of interaction has not been determined.

default
Follow up: Dr. Noble Zachariah 21 hours later
As a side note: my doctor prescribed me metfiormin to help offset the Nardil metabolic changes. If I am already having reactive hypoglycemia, will this be a problem?

Thank you
doctor
Answered by Dr. Noble Zachariah 36 hours later
Brief Answer:
Discussion continues

Detailed Answer:
Sorry for the delay in replying as I was traveling.
Thanks you for your patience.
The action of disulfiram is to create unpleasant sensation when you take alcohol and it does have interactions you mentioned.
Metformin also can produce unpleasant sensations related to the GI tract. Did your blood sugar go up for your doctor to prescribe Metformin? If it was prescribed in anticipation, then it may be good idea to watch the blood sugar on a low GI diet and then decide.
Best wishes and regards,
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
premium_optimized

The User accepted the expert's answer

Share on